Advanced Search
MyIDEAS: Login to save this article or follow this journal

The Sustainability of Budget Deficits in a Stochastic Economy

Contents:

Author Info

  • Bohn, Henning

Abstract

The transversality condition on government debt requires a zero limit of discounted future debt. The paper shows that, in a stochastic economy, the relevant discount rate depends on the probability distribution of future debt over states of nature. Discount rates on future government debt, spending, and taxes are generally not related to the rates of return on government debt. The correct choice of discount rates is important because debt discounted at the safe interest rate may well diverge to infinity under sustainable policies. This result raises questions about some recent empirical papers testing the sustainability of U.S. fiscal policy. Copyright 1995 by Ohio State University Press.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://links.jstor.org/sici?sici=0022-2879%28199502%2927%3A1%3C257%3ATSOBDI%3E2.0.CO%3B2-E&origin=bc
File Function: full text
Download Restriction: Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Blackwell Publishing in its journal Journal of Money, Credit and Banking.

Volume (Year): 27 (1995)
Issue (Month): 1 (February)
Pages: 257-71

as in new window
Handle: RePEc:mcb:jmoncb:v:27:y:1995:i:1:p:257-71

Contact details of provider:
Web page: http://www.blackwellpublishing.com/journal.asp?ref=0022-2879

Related research

Keywords:

Other versions of this item:

References

No references listed on IDEAS
You can help add them by filling out this form.

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
This item has more than 25 citations. To prevent cluttering this page, these citations are listed on a separate page.

Lists

This item is featured on the following reading lists or Wikipedia pages:
  1. Recursive Macroeconomic Theory

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:mcb:jmoncb:v:27:y:1995:i:1:p:257-71. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.